MAUDE Adverse Event Report: COOK INC ULTRATHANE AMPLATZ URETERAL STENT SET; FAD STENT, URETERAL

COOK INC ULTRATHANE AMPLATZ URETERAL STENT SET; FAD STENT, URETERAL
Model Number G09710
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the double string of an ultrathane amplatz ureteral stent set was cut during device placement in the patient's kidney, but would not release from the stent.In an attempt to remove the string, it pulled the stent out of position and cut through the tubing of the stent, leaving the tubing behind in the patient.Attempts to snare the fragment out from both above and below were made, but were unsuccessful.The user believes that the fragment remains in the patient's soft tissue in the back rather than the kidney.Another stent was used to successfully complete the procedure.No other adverse effects to the patient have been reported.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Occupation: ir manager.Pma/510(k) #: k171603.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation.It was reported by (b)(6) of (b)(6)medical center located in the united states, that on (b)(6)2021, an ultrathane amplatz ureteral stent set (rpn: utssw-8.5-26-amp-rh, lot#: 13449915) was separated by the device string.The device was required by an unknown patient for a ureteral stent placement.During the procedure, the stent was advanced, and the string was cut, however, the stent would not release.As the user was attempting to remove the string, the stent was displaced, and the string split the stent.A portion of the stent separated and was retained in the patient.Attempts to snare the device fragment ¿from above and below¿ were unsuccessful.The user believes the device fragment is not in the kidney but remains in the soft tissue of the patient¿s back.An additional like device was obtained to complete the procedure.It is unknown if the fragment will be removed.No other adverse effects were reported for this event.Reviews of the documentation, including the complaint history, device history record, instructions for use (ifu) and quality control procedures, as well as a visual inspection of the returned device, were conducted during the investigation.One used device was returned for evaluation.A 5mm split was noted between the side ports, 1cm from the proximal end of the device additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that the sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13449915 found no relevant nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.Evidence provided upon review of the dhr, dmr, and the product labeling, did not confirm that the device was manufactured out of specification or items in the lot or similar devices in the field or in house are nonconforming.Cook also reviewed product labeling.The current instructions for use [t_auss_rev8] state the following: "precautions: the product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for placement of ureteral stents should be employed.Instructions for use: 11.Cut the string and remove.The wire guide can now be advanced further into the renal pelvis.Note: if the string cannot be easily removed, tie an additional length of string to the cut string, then advance an appropriately sized dilator over the string.While the dilator holds the stent in place, slowly remove the string.How supplied: upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, examination of the returned product and the results of our investigation, it was concluded that a failure to follow instructions contributed to the cause of this event.The ifu states which steps to take if there is difficulty removing the string and those steps were not followed.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Additional information: h6 (annex d).Updated investigation / evaluation: it was reported by (b)(6) of (b)(6) center located in the united states, that on (b)(6) 2021, an ultrathane amplatz ureteral stent set (rpn: utssw-8.5-26-amp-rh, lot#: 13449915) was separated by the device string.The device was required by an unknown patient for a ureteral stent placement.During the procedure, the stent was advanced, and the string was cut, however, the stent would not release.As the user was attempting to remove the string, the stent was displaced, and the string split the stent.A portion of the stent separated and was retained in the patient.Attempts to snare the device fragment ¿from above and below¿ were unsuccessful.The user believes the device fragment is not in the kidney but remains in the soft tissue of the patient¿s back.An additional like device was obtained to complete the procedure.It is unknown if the fragment will be removed.No other adverse effects were reported for this event.This updated portion of the investigation evaluation will focus on the separation at the distal end of the stent.Cook also reviewed product labeling.The current instructions for use [t_auss_rev8] state the following: "instructions for use: 9.To release the stent: a.Loosen the tuohy-borst adapter.B.Holding the sidearm fitting of the stent positioner to prevent inadvertent advancement of the stent, slowly pull back and remove the stent introducer catheter from the stent positioner.(fig.3) the ureteral stent is now positioned at its predetermined site.Note: do not advance the stent positioning catheter.Doing so will advance the ureteral stent.10.Carefully withdraw the wire guide from the ureteral stent, but not completely from the collecting system.This will allow the ureteral stent to resume its double ¿j¿ shape.(fig.4)." based on the information provided, examination of the returned product and the results of our investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to this event.It is possible that the device separated during an attempt to remove the device; however, this cannot be definitively confirmed.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ULTRATHANE AMPLATZ URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12779661
Report Number1820334-2021-02462
Device Sequence Number5942672
Product Code FAD
UDI-Device Identifier00827002097100
UDI-Public(01)00827002097100(17)230924(10)13449915
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2023
Device Model NumberG09710
Device Catalogue NumberUTSSW-8.5-26-AMP-RH
Device Lot Number13449915
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/29/2021
Supplement Date Received by Manufacturer01/09/2023
05/15/2023
Initial Report FDA Received Date11/09/2021
Supplement Report FDA Received Date01/11/2023
05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown